Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 94, NWS Buffalo, NY

August 18, 2019Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 18, 2019, 8:04 AM EDT for Chautauqua County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 8:04 AM EDT (12:04 UTC)
Expired
Aug 18, 2019, 8:45 AM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS51 KBUF 181204
SVRBUF
NYC013-181245-
/O.NEW.KBUF.SV.W.0094.190818T1204Z-190818T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
804 AM EDT Sun Aug 18 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Chautauqua County in western New York...

* Until 845 AM EDT..

* At 803 AM EDT, a severe thunderstorm was located near Northwest
  Harborcreek, or 8 miles east of Erie, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dunkirk, Fredonia, Westfield, Silver Creek, Mayville, Long Point
  State Park, Lake Erie State Park, Findley Lake, Chautauqua
  Institute and SUNY Fredonia.

 This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 7976 4228 7973 4231 7977 4259 7915
      4233 7906 4220 7906 4200 7972 4200 7976
TIME...MOT...LOC 1203Z 246DEG 54KT 4209 7996 

HAIL...<.75IN
WIND...60MPH
 
$$

Mitchell
1 follow-up statement
344 
WWUS51 KBUF 181242
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
842 AM EDT Sun Aug 18 2019

NYC013-181252-
/O.EXP.KBUF.SV.W.0094.000000T0000Z-190818T1245Z/
Chautauqua NY-
842 AM EDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE
AT 845 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4227 7976 4228 7973 4231 7977 4259 7915
      4233 7906 4220 7906 4200 7972 4200 7976
TIME...MOT...LOC 1242Z 234DEG 33KT 4229 7957 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:12 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 6:12 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
612 AM EDT Sun Aug 18 2019

.SYNOPSIS...
A very active pattern over the region through early next week will
support showers and thunderstorms at times. Otherwise, it will
be very warm and muggy through the middle of the upcoming week.
A cold front will move across the area on Wednesday and provide
much more comfortable conditions for the second half of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 6 a.m. radar shows showers and thunderstorms along the
leading edge of a shortwave which is moving across Lake Erie and
southern Ontario. These storms will move across the Niagara
Frontier and far Western New York through around 8 a.m. There is
plenty of elevated instability which the shortwave is tapping
into, supporting locally heavy rain and numerous lightning
strikes. This will bring heavy rain and frequent lightning to
the Buffalo metro area during this time.

This convection should gradually diminish as the shortwave
weakens and moves across Lake Ontario into the St. Lawrence
Valley by midday. Subsidence in the wake of the shortwave will
bring of several hours with dry weather across the far western
counties. However, instability will develop across the Southern
Tier, Genesee Valley and Finger Lakes region today, and lake
breeze boundaries will provide a focus for convection develop this
afternoon. Increasing moisture will push precipitable water
values to around 1.75 inches, with heavy rainfall and localized
flooding possible in thunderstorms. Forecast wind profiles show
only modest, and mainly directional shear, but this is enough to
support a few strong storms. The greatest risk is for gusty
winds with thunderstorms this afternoon. The risk for hail is
less than the past couple days due to higher freezing levels.

This increase in moisture, combined with high temperatures averaging
in the lower 80s will make today feel considerably less comfortable.
Apparent temperatures will reach the upper 80s to around 90 this
afternoon.

Yet another shortwave will approach the region this evening and move
across the area tonight. This feature will be a bit more
subtle. Areal coverage of storms will depend on how much
convection develops upstream, with this likely to be weakening
as it moves into Western New York late this evening. Moisture
and a modest SSW flow will keep temperatures from dropping off
very much tonight with lows in the upper 60s to lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
This period will feature warm temperatures and fluctuating humidity
that will contribute to a fair amount of instability for showers and
thunderstorms. There are several features to track that will enhance
precipitation chances...as well as dry periods.

Monday a shortwave will be over the area, with showers and isolated
thunder across our central and eastern zones. This activity will
carry eastward with the passing shortwave with a period of dry
weather across the region for mid to late morning. By afternoon lake
breeze circulations will be established, and within the peak heating
of the day a few storms could form...both on the southern Lake Erie
circulation, as well as south of Lake Ontario on its circulation.
Will continue with chance PoPs for this activity...with no
discernible shortwave aloft to aid in more widespread coverage.

Monday night will be mainly dry and a weak push of drier air behind
a weak frontal boundary from Canada will bring some temporary relief
from the mugginess. This will especially be felt east of Lake
Ontario where dewpoints could fall into the upper 50s.

Tuesday this frontal boundary will remain just to our south through
the morning. While we'll likely start the day dry, the deeper
moisture to our south will make a push back to the north with a few
showers or thunderstorms across our southern areas. The slightly
lower humidity across the Lake Plain may keep heat indices below 90F
for the region.

Tuesday night will likely be a tad warmer with humidity returning.
Along this weak warm front of higher humidity a few rain showers or
isolated thunder will be possible...mainly across WNY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Warm temperatures and humid conditions will start this period on
Wednesday...bringing one more sticky summer day before a cold front
tracks across the area.

Wednesday's temperatures will be a touch lower than previous
days...with 850 hPa temperatures in the mid to upper teens...and a
fair amount of humidity and clouds around. As the upper level trough
sharpens over the Great Lakes, height falls within a still very
unstable environment will promote widespread showers and
thunderstorms...increasing in numbers through the day until a cold
front passes through. There will likely be increased coverage area
of storms in both the prefrontal trough through the day, and then
towards evening when the actual cold front enters our region. Storms
through the day Wednesday and into the early evening hours could
become strong with both gusty winds and hail possible. Increased
lapse rates, bulk wind shear values to 35 to 40 knots, and CAPE
deepening through the mid levels on forecast soundings will support
these stronger storms. This cold front may come through in
pieces...with the warmer lakes holding the arrival of cooler air
some.

With an upper level trough still over the area, showers will be
possible through Thursday before increased ridging influences the
area. Friday and Saturday will experience dry conditions as this
ridging increases.

Temperatures will be in the low to mid 80s on Wednesday. Cold air
advection will bring a cooler airmass to the region resulting in
temperatures in the low to mid 70s for Thursday and Friday. Warm air
advection on Saturday will result in temperatures in the mid to
upper 70s across the area.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
There will be patchy fog early this morning, and mainly across
the typical Southern Tier valleys. There also will be an area of
stratus north of Lake Ontario, resulting in MVFR conditions at
KART roughly through 12Z. Otherwise, thunderstorms will spread
into the Niagara Frontier and impact KBUF/KIAG between 10Z-14Z
this morning. This area of storms will move eastward and weaken
late this morning.

More showers and thunderstorms will develop this afternoon,
with these generally along and inland of lake breezes. They
should mainly impact KROC and KJHW this afternoon. Thunderstorms
will produce localized visibility restrictions in heavy rain.
Otherwise, expect mainly VFR conditions this afternoon.

Expect mainly VFR conditions early this evening, but another
wave will approach late evening with some more showers and
thunderstorms possible. Outside of these, cloud cover should
limit fog development with VFR flight conditions outside of any
showers or storms.

Outlook...

Monday...VFR to MVFR in scattered to numerous showers and
thunderstorms.
Tuesday...VFR...with a chance of showers and thunderstorms south of
Buffalo and Rochester.
Wednesday...Thunderstorms likely that could impact operations.
Thursday...Mainly VFR.

&&

.MARINE...
A weak pressure gradient will maintain generally light to modest
winds across the Lower Great Lakes through the rest of the weekend
and into early next week, along with correspondingly minimal
waves. This said, there is a risk for showers and thunderstorms
today through Monday and these could produce locally stronger
winds and higher waves.

Looking further out into the middle of next week...a cold front
will cross the region on Wednesday along with more showers and
thunderstorms. In its wake...increasingly brisk northwesterly
winds will bring an increase in wave action and could eventually
require the issuance of Small Craft Advisories for Wednesday night
and Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel
SHORT TERM...Thomas
LONG TERM...SW/Thomas
AVIATION...Apffel
MARINE...Apffel/RSH
Hazardous weather outlook, Aug 18, 4:56 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
456 AM EDT Sun Aug 18 2019

NYZ012-019>021-085-190900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
456 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-013-014-190900-
Northern Erie-Genesee-Livingston-Ontario-
456 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon apparent temperatures Monday may reach the lower 90s or
higher. Keep in mind that heat advisories are issued when apparent
temperatures reach at least 95 for two consecutive hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
456 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks. There may also be heavy rains from these
storms with poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon apparent temperatures Monday may reach the lower 90s or
higher. Keep in mind that heat advisories are issued when apparent
temperatures reach at least 95 for two consecutive hours.

Behind a strong cold front Wednesday night, west to northwest winds
and waves will increase with possible lakeshore flooding due to high
lake levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-190900-
Jefferson-Lewis-
456 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today, with damaging winds the
primary risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
456 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms today, with damaging winds
and hail the primary risks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 18, 6:13 AM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
613 AM EDT Sun Aug 18 2019

NYZ001-010-011-085-181145-
Southern Erie-Genesee-Niagara-Northern Erie-
613 AM EDT Sun Aug 18 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ERIE... SOUTHERN
NIAGARA AND WESTERN GENESEE COUNTIES...

At 608 AM EDT, strong thunderstorms were clustered 14 miles southwest
of Grand Island, or 16 miles southwest of Niagara Falls, moving east
at 40 mph. Additional thunderstorms are moving northeastward up
the southern Lake Erie shoreline.

Winds in excess of 40 mph and pea size hail are possible with
these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Over an inch of rain in an hour is likely
within heavier cells with this area of thunderstorms. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Darien Lakes State
Park, Grand Island, Evans and Elma.

This includes Interstate 90 between exits 57A and 48A.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4272 7909 4280 7892 4284 7893 4292 7890
      4296 7893 4299 7902 4306 7900 4308 7908
      4314 7904 4318 7905 4326 7874 4314 7846
      4313 7846 4307 7830 4287 7842 4287 7849
      4280 7849 4256 7918
TIME...MOT...LOC 1008Z 260DEG 33KT 4288 7920

Thomas
Special weather statement, Aug 18, 7:15 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
715 AM EDT Sun Aug 18 2019

NYZ002-003-011-013-181145-
Livingston-Orleans-Genesee-Monroe-
715 AM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVINGSTON...
SOUTHERN ORLEANS...SOUTHWESTERN MONROE AND NORTHERN GENESEE
COUNTIES...

At 715 AM EDT, a strong thunderstorm was located near Oakfield, or 8
miles northwest of Batavia, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greece, Chili, Batavia, Brockport, Albion, Gates-North Gates, Le Roy,
Spencerport, Byron, Caledonia, Scottsville, Churchville, Oakfield,
Holley, Riga, Clarendon, Stafford, Bergen, Elba and North Chili.

This includes Interstate 90 between exits 48 and 47.

LAT...LON 4299 7834 4326 7837 4326 7771 4294 7774
TIME...MOT...LOC 1115Z 272DEG 36KT 4311 7825

Mitchell
Special weather statement, Aug 18, 7:35 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
735 AM EDT Sun Aug 18 2019

NYZ011>014-021-181215-
Allegany-Ontario-Livingston-Wyoming-Genesee-
735 AM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WYOMING...LIVINGSTON...
NORTHERN ALLEGANY...SOUTHEASTERN GENESEE AND WESTERN ONTARIO
COUNTIES...

At 734 AM EDT, a strong thunderstorm was located near Warsaw, or 12
miles northwest of Letchworth State Park, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Batavia, Geneseo, Dansville, Letchworth State Park, Le Roy, Perry,
Warsaw, Avon, Mount Morris, Honeoye Falls, Pavilion, Conesus,
Caledonia, Lima, Bloomfield, Portageville, Honeoye, Houghton, Hemlock
and York.

This includes Interstate 390 between exits 4 and 10.

LAT...LON 4242 7822 4299 7826 4296 7773 4294 7776
      4295 7744 4258 7743 4258 7766 4253 7766
      4253 7772 4241 7773
TIME...MOT...LOC 1134Z 265DEG 36KT 4280 7809

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:49 AM EDTSpecial Marine WarningBUF86 min
Aug 18, 6:13 AM EDTSpecial Weather StatementBUFErie92 min
Aug 18, 7:15 AM EDTSpecial Weather StatementBUFGenesee30 min
Aug 18, 7:35 AM EDTSpecial Weather StatementBUFLivingston, Wyoming40 min
Aug 18, 8:04 AM EDTSpecial Marine WarningBUF56 min
Aug 18, 8:46 AM EDTSpecial Weather StatementBUFChautauqua44 min
Aug 18, 3:02 PM EDTSpecial Weather StatementBUFCayuga43 min
Aug 18, 3:14 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne46 min
Aug 18, 3:16 PM EDTSpecial Weather StatementBUFLivingston, Ontario, Wayne, Wyoming44 min
Aug 18, 3:36 PM EDTSevere Thunderstorm WarningBUFOntario43 min
Aug 18, 4:16 PM EDTFlash Flood WarningBUFOntario3 hr
Aug 18, 4:43 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
Aug 18, 5:54 PM EDTSpecial Weather StatementBUFLewis51 min
Aug 18, 6:57 PM EDTSpecial Weather StatementBUFLivingston48 min
Aug 18, 7:03 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Ontario42 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.